The <"https://www.yourlawyer.com/topics/overview/duragesic_patch">Duragesic Pain Patch has been recalled by Johnson & Johnson because defects in the manufacture of the patch could lead to accidental overdoses. Johnson & Johnson is recalling about 32 million of the fentanyl-containing Duragesic Pain Patches, and the company estimates that about two out of every million patches could be defective.
The Duragesic and other similar pain patches are meant to treat persistent, moderate to severe chronic pain in opioid-tolerant patients 2 years of age or older. Fentanyl is a highly addictive opiate that is 80 times more potent than morphine. Fentanyl is considered a Class II substance by the Drug Enforcement Administration, meaning it is associated with a high potential for abuse and a risk for fatal overdose.
Today’s Duragesic Patch recall includes all 25-microgram-per-hour patches that are sold in the U.S. by J&J’s PriCara unit and Sandoz; they are made by another J&J unit, Alza Corp. All of the recalled Duragesic patches have expiration dates on or before December 2009. The defective Duragesic patches have a sliced edge in the pouch that contains the fentanyl gel, which could result in the gel leaking. Exposure to fentanyl directly can cause serious harm, including breathing problems and overdose, which can be fatal. The 25-microgram-per-hour patches are prescribed mainly for lower-weight patients, children and patients just starting on the medicine.
The Duragesic Pain Patch has been a problematic device ever since it first came on the market. In 2004, 75 microgram-per-hour patches where recalled by Janssen Pharmaceutica Products for a similar leakage issue. In December, the Food & Drug Administration (FDA) issued an alert, warning patients and doctors that there was a high danger of accidental overdose associated with the use of the Duragesic Pain Patch. At the time, the FDA attributed the overdoses to patch “misuse” and ordered all fentanyl patch makers to create special â€œmedication guidesâ€ for patients that spell out the dangers of overdoses and improper use in easy-to-understand language.
The December warning marked the second time the FDA had cautioned the public about overdose dangers associated with the Duragesic Pain Patch. In July 2005, the FDA issued a Public Health Advisory announcing its investigation of â€œdeath and other serious side effects involving overdosesâ€ in patients using both the Duragesic painkilling patches and their generic competitors. At that time, the FDA said it had received 120 reports of deaths related to fentanyl pain patches. Between the 2005 and 2006 warnings, the FDA apparently received many more reports of accidental overdoses associated with the Duragesic Pain Patch, but declined to say how many.
Jerry Parker, Managing Partner at Parker Waichman Alonso, LLP, said today’s recall was not surprising considering Johnson & Johnson’s track record with medicated patches. “Both the Duragesic and the Ortho Evra Birth Control Patch have caused serious injuries to users because of defects that allow the patches to deliver far more medication than is safe,” Parker said. “This recall just points to the continuing problems Johnson & Johnson is having with its patch technology.” Parker’s law firm is currently representing plaintiffs who were injured by Johnson & Johnson’s Duragesic and Ortho Evra patches.
The Johnson & Johnson Ortho Evra Birth Control patch was the subject of an FDA warning only last month after a study linked Ortho Evra to the development of a potentially dangerous type of blood clot. That warning was the FDA’s second Ortho Evra blood clot warning issued since it was introduced to the market in 2002. In 2005, the FDA warned that women using Ortho Evra were exposed to approximately 60 percent more estrogen than those who use oral contraceptive pills. High levels of estrogen can greatly increase the risk of developing blood clots, heart attacks, strokes and other serious injuries. As of November 2005, the FDA had received twenty-one reports of life-threatening blood clots and other ailments associated with the use of Ortho Evra. Then in 2006, a study was published that showed women using Ortho Evra were twice as likely to suffer a type of blood clot called venous thromboembolisms (VTEs) â€” a clot that can travel to the lungs and cause a fatal pulmonary embolism – as those taking oral birth control pills. That study prompted the FDA to request a change on the Ortho Evra label to include a stronger safety warning.